The symptoms of C. difficile in children include watery diarrhea, nausea, loss of appetite, abdominal pain and fever, according to AboutKidsHealth. WebMD notes that in severe cases, the colon may become inflamed, blood or pus may be present in the stool, the child may become dehydrated and weight loss may occur.Continue Reading
AboutKidsHealth explains that C. difficile is a type of bacteria that resides in the digestive tract and produces toxins. Normally the "good" bacteria keep the C. diff bacteria under control, but when a child takes antibiotics, an imbalance in bacteria may occur that allows overgrowth of C. difficile. Because C. difficile bacteria are also found in the stool, infection can occur when someone comes in contact with the stool of an infected person and then touches her mouth.
C. difficile often resolves without treatment once a patient stops taking antibiotics and the balance of the bacteria in the digestive tract returns to normal. In some cases, medications are prescribed. If the patient becomes dehydrated, administration of intravenous fluids may be required. To keep a child from becoming infected with C. diff, WebMD recommends limiting the use of antibiotics whenever possible and avoiding the use of proton pump inhibitors, which are stomach acid-reducing medications. Also keep the child away from those who are infected with C. diff, clean contaminated surfaces thoroughly and have the child wash hands regularly.Learn more about Conditions & Diseases